patient care perspectives
Immunotherapy Challenges: Immune-Related Adverse Events and Pseudoprogression
Patients with non–small cell lung cancer (NSCLC) require an understanding of the differences between immunotherapy and conventional chemotherapy. They also benefit from education about the most significant complications and adverse events (AEs) associated with their particular treatment regimen.
George Barth Geller Professor for Research in Cancer
“One of the most important things for a patient with NSCLC to understand when starting an immunotherapy is that it is a very different type of treatment compared with chemotherapy.”
One of the most important things for a patient with NSCLC to understand when starting an immunotherapy is that it is a very different type of treatment compared with chemotherapy. Immunotherapy can have side effects that chemotherapy does not have. AEs associated with immunotherapy may include skin rash, diarrhea, thyroid abnormalities, pneumonitis, and other inflammatory changes to normal tissues. Pneumonitis can be particularly difficult to recognize in individuals with NSCLC but is important to identify early. Thus, patients should be counseled to promptly report any signs of these AEs, including any significant worsening cough or shortness of breath in the case of pneumonitis.
Further, immunotherapy-induced AEs are sometimes managed differently than chemotherapy-induced AEs. For example, chemotherapy-induced diarrhea and colitis are managed with bowel rest and antidiarrheal agents such as loperamide, whereas immunotherapy-induced colitis is managed with corticosteroids.
Chemotherapy regimens are associated with specific AEs such as hair loss, nausea and vomiting, and/or low blood counts, and these usually occur over the first few weeks of therapy, so you can identify them early. In contrast, with immunotherapy, there is less predictability. In fact, some patients do not experience any AEs initially, others will experience immune-related AEs during the first few cycles of treatment, and others may not experience AEs until after many months of therapy have passed. So, we must educate our patients about that possibility and monitor each individual differently, so as not to overlook the possibility of late immune-related AEs.
We also have to consider the setting in which the immunotherapy is given. Some patients (ie, those with high PD-L1 scores and advanced NSCLC) may receive an immune checkpoint inhibitor (ICI) as monotherapy. Depending on the disease stage and characteristics, patients may be receiving chemoimmunotherapy, chemoradiation followed by immunotherapy, or even combination immunotherapy. Individuals can have AEs from each treatment, and some AEs may be exacerbated by the combination. Although we frequently think of chemotherapy as being only modestly effective in advanced NSCLC, it will often stabilize or cause shrinkage of the cancer, for a time. In contrast, if ICI therapy is not really working, you tend to see progression soon after treatment initiation. Thus, I think that we actually do see more early progression, true progression, with ICI therapy than we do with chemotherapy.
Pseudoprogression with ICI therapy refers to the appearance of tumor enlargement on computed tomography (CT) without true disease progression, and this may be an issue in a small percentage of patients, particularly in the early cycles of ICI treatment. It is thought to occur when immune infiltrates make the tumor appear larger than it actually is. We can differentiate pseudoprogression from true progression by obtaining a subsequent CT scan, which will show a resolution or shrinkage in a patient who is responding to the ICI therapy. Pseudoprogression might be suspected in those who have improved clinically but appear to have increased tumor size on CT imaging. These patients should be considered for short-term follow-up scans to document pseudoprogression vs true progression.
Barber FD. Adverse events of oncologic immunotherapy and their management. Asia Pac J Oncol Nurs. 2019;6(3):212-226. doi:10.4103/apjon.apjon_6_19
Jia W, Gao Q, Han A, Zhu H, Yu J. The potential mechanism, recognition and clinical significance of tumor pseudoprogression after immunotherapy. Cancer Biol Med. 2019;16(4):655-670. doi:10.20892/j.issn.2095-3941.2019.0144
Remon J, Mezquita L, Corral J, Vilariño N, Reguart N. Immune-related adverse events with immune checkpoint inhibitors in thoracic malignancies: focusing on non-small cell lung cancer patients. J Thorac Dis. 2018;10(suppl 13):S1516-S1533. doi:10.21037/jtd.2017.12.52
Shankar B, Zhang J, Naqash AR, et al. Multisystem immune-related adverse events associated with immune checkpoint inhibitors for treatment of non-small cell lung cancer. JAMA Oncol. 2020;6(12):1952-1956. doi:10.1001/jamaoncol.2020.5012